Ohio, 2011

Flash Flood and Hail in Ohio, July 11, 2011

July 11, 2011 · NWS RLX · 8 events in 4 counties and zones

In a hot and humid air mass, long lived strong to severe thunderstorms traveled southeast through southeast Ohio during the afternoon. A second cluster of strong thunderstorms reformed over northeast Indiana and northern Ohio by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a hot and humid air mass, long lived strong to severe thunderstorms traveled southeast through southeast Ohio during the afternoon. A second cluster of strong thunderstorms reformed over northeast Indiana and northern Ohio by evening. The environment recovered quickly, allowing the second complex to reach southeast Ohio during the late evening. Both complexes contained frequent lightning. The second cluster bowed in several places, allowing for repetitive showers to hit portions of Athens County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 1:41 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 11, 1:41 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT MON JUL 11 2011

.SYNOPSIS...
A WEAK COLD FRONT PUSHES SOUTHWARD TONIGHT AND TUESDAY. ANOTHER COLD
FRONT PUSHES THROUGH ON WEDNESDAY. HIGH PRESSURE ON THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THUNDERSTORM COMPLEX PUSHES THROUGH THIS EVENING. HIGH
CAPES...GOOD SHEAR...AND INSTABILITY WILL COMBINE TO ALLOW
SUSTAINMENT OF MCS AS IT TRANSITIONS SWD ACROSS THE CWA. EXPECT
THIS SYSTEM TO BE MAINLY A WIND AND LIGHTNING PRODUCER...WITH
LOCALLY HEAVY DOWNPOURS. FREEZING LEVELS REMAIN QUITE HIGH...UP
AROUND 15KFT AND MAY KEEP HAIL FROM GETTING TOO LARGE. TRENDED
TOWARDS CAT POPS FOR THE EARLY HOURS OF THE PD. LATER TONIGHT...
COLD FRONT SWEEPS THROUGH BRINGING ANOUTHER ROUND OF SHOWERS.

FOR TEMPS...SPLIT THE DIFFERENCE BETWEEN THE MAV AND MET GUIDANCE
WHICH IS ABOUTH WITH BC GRIDS HAVE BEEN ADVERTIZING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
TRIMMED BACK POPS TUES NIGHT INTO WEDS MORNING AS THE COLD FRONT
WILL PUSH SOUTH...CLEARING OUR SOUTHERN COUNTIES BY 12Z WEDS. KEEP
POPS IN FOR WEDS AFTERNOON AS THE UPPER TROUGH SWINGS THROUGH WITH A
500MB VORT MAX. VERY LIMITED MOISTURE IN THE POST FRONT ENVIRONMENT
SHOULD LIMIT THE SHOWERS AND THUNDERSTORMS...BUT KEPT CHC POPS IN
ALONG THE MAIN FORCING TO THE NORTH...AND IN THE SOUTH WHERE THERE
IS A LITTLE MORE MOISTURE AVAILABILITY. AS UPPER TROUGH SWINGS
THROUGH...POPS QUICKLY ERODE AS MOISTURE IN THE COLUMN DRIES UP.
KEEP TEMPS NEAR GUIDANCE AS TEMPERATURES DROP BACK TO NEAR NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
HPC FORECAST GENERALLY FOLLOWED...WITH SOME TWEAKS.

SURFACE HIGH PRESSURE WILL PUSH EAST EARLY IN THE PERIOD.  AS A
RESULT...TEMPERATURES EARLY SHOULD BE COOLER...WITH READINGS
RETURNING TO NORMAL LATER IN THE PERIOD.

MAIN QUESTION FOR THIS PERIOD IS NORTHWEST FLOW EARLY IN THE
PERIOD...WITH THE UPPER RIDGE BUILDING EAST ACROSS THE AREA.
BECAUSE OF THIS...MAINTAINED HPC CHANCE/SLIGHT CHANCE POPS.  POPS
SHOULD BE SOMEWHAT DIURNAL IN NATURE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS PREVAIL THROUGH THE LATE AFTERNOON HOURS. MCS OVER
CENTRAL OH TO TRANSITION SWD ACROSS THE FORECAST AREA THIS EVENING
BRINGING REDUCED VSBYS AND LOWERD CIGS...ALONG WITH BRIEF GUSTY
WINDS IN CONVECTION. TRIED TO TIME FEATURE ACROSS THE KPKB
TONIGHT...WITH EASTWARD TRANSITION DURING THE EVENING HOURS.

WAVE MOVES THRU BY 06Z WITH SFC FRONT POISED SAY SE INTO AREA
06-12Z. MAY SEE ANOTHER ROUND OF CONVECTION WITH THIS GIVEN UPR
LEVEL SUPPORT.

RIVER AND VALLEY SHOULD REDEVELOP DURING THE MORNING HOURS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: CONVECTION OVER NRN WV MAY CAUSE BRIEF IFR
CONDITIONS AND EXTEND FURTHER SOUTH THEN FORECAST AND RIVER-VALLEY
FOG MAY BE MORE WIDESPREAD DURING THE MORNING HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR CONDITIONS IN CONVECTION POSSIBLE TUESDAY AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/JSH/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, Jul 11, 1:42 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUL 11 2011

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-036>040-046-
047-121845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE-
WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
242 PM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-VAZ003-004-WVZ033>035-121845-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
RALEIGH-
242 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 11, 1:28 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT MON JUL 11 2011

OHZ066-067-111930-
MORGAN OH-PERRY OH-
228 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORGAN AND PERRY
COUNTIES...

AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 26 MILES
NORTHWEST OF ZANESVILLE TO 6 MILES NORTH OF REYNOLDSBURG TO 5 MILES
NORTHEAST OF JEFFERSON...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR THORNVILLE AROUND 250 PM...GLENFORD AROUND
255 PM...SOMERSET AROUND 300 PM...PERRY STATE FOREST...NEW
LEXINGTON...JUNCTION CITY...AND CROOKSVILLE AROUND 310 PM...NEW
LEXINGTON AROUND 315 PM...SHAWNEE AND NEW STRAITSVILLE AROUND 320 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8218 3990 8216 3982 8216 3982 8207
      3978 8207 3976 8189 3955 8215 3955 8226
      3959 8227 3960 8239 3973 8238 3975 8241
      3983 8241 3984 8248 3993 8247

26

The radar

The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 11, 1:48 PM EST
Where
Perry County, Glenford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.880, -82.320

Trees and large branches were blown down.

Thunderstorm Wind, Perry

When
July 11, 2:00 PM EST
Where
Perry County, New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.720, -82.200

Large branches were blown down.

Thunderstorm Wind, Morgan

When
July 11, 2:21 PM EST
Where
Morgan County, Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.650, -81.850

Large branches were blown down.

Thunderstorm Wind, Washington

When
July 11, 2:45 PM EST
Where
Washington County, Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.530, -81.630

Several trees were blown down.

Thunderstorm Wind, Athens

When
July 11, 2:48 PM EST
Where
Athens County, Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.330, -82.100

A few branches were blown down.

Hail, Washington

When
July 11, 2:54 PM EST
Where
Washington County, Lowell
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -81.500

Hail, Washington

When
July 11, 3:08 PM EST
Where
Washington County, Marietta
Measured
1 in hail
Reported by
Public
Coordinates
39.420, -81.450

Flash Flood, Athens

When
July 11, 10:20 PM EST to 11:45 PM EST
Where
Athens County, Nelsonville to 0.43 mi NNW of Kimberly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.470, -82.230

Around 1.5 inches of rain fell in less than an hour with the second cluster of storms, causing minor flash flooding. Several streets were flooded, but no dwellings were affected.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322441, 322442, 322448, 322444, 322447, 322446, 322445, 322451.